Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 2, 2003, 3:14 PM MDT for Yuma County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 3:14 PM MDT (21:14 UTC)
- Expired
- May 2, 2003, 4:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 022114 SVRGLD COC125-022215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 415 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF CLARKVILLE...OR ABOUT 18 MILES NORTH OF YUMA...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKVILLE AT 320 PM MDT WAUNETA AT 415 PM MDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4047 10276 4037 10280 4025 10221 4041 10208 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:40 PM MDT, 34 minutes earlier.
Area forecast discussion, May 2, 2:40 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT FRI MAY 2 2003 THUNDERSTORMS CURRENTLY DEVELOPING IN AREA OF HIGHER SURFACE THETAE AND FAVORABLE UPPER SUPPORT ACROSS YUMA AND DUNDY COUNTIES ARE EXPECTED TO MOVE MAINLY ACROSS NORTHERN PORTION OF FORECAST AREA THIS EVENING. MOVEMENT OF CELLS WILL BE EAST AT 25 MPH WHILE AREA OVERALL LIFTS SOMEWHAT NORTHEAST. MAIN THREAT FROM STORMS WILL BE HAIL. A LOT OF THE ACTIVITY WILL LIFT OUT OF THE NORTHERN COUNTIES BY EARLY EVENING SO HAVE ONLY 30 AND 40 POPS ACROSS THE AREA TONIGHT. AVN AND ETA MODELS DIFFER ON LOCATION OF SURFACE LOW DEVELOPING LATER SATURDAY WITH ETA BEING FURTHER NORTH AND WARM TONGUE POKING UP INTO GLD AREA. AVN KEEPS THINGS FURTHER SOUTH IMPLYING A COOLER AFTERNOON AND MORE SOUTHEAST SURFACE WINDS. CURRENT SHORT TERM FORECAST BASED HEAVILY ON ETA MODEL. BEST CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON WILL BE OVER NORTHEAST PART OF FORECAST AREA WHERE ETA INDICATES DECENT WARM FRONT SETTING UP. SOUTHWEST PORTION OF FORECAST AREA HAS GOOD POTENTIAL TO GET DRY SLOTTED WITH SOUTHWEST WINDS. LOWEST POPS HAVE BEEN PLACED IN SW AREA TOMORROW AFTERNOON. AS SURFACE LOW DEVELOPS AND PULLS EAST ON SUNDAY...MODELS HINT AT SOME MOISTURE WRAPPING AROUND AND WORKING SOUTHWARD BENEATH COOLER AIR ALOFT. POTENTIAL FOR AFTERNOON INSTABILITY SHOWERS SUNDAY... ESPECIALLY ACROSS NORTHERN 2-3 TIERS OF COUNTIES. MAIN CONFLICT BETWEEN MODELS IN THE MONDAY-FRIDAY TIME FRAME IS THE GFS WANTING TO BRING OUT A SIGNIFICANT SHORT WAVE TROUGH IN THE SOUTHERN STREAM TUESDAY NIGHT AND WEDNESDAY. ALTHOUGH IT APPEARS MAIN ENERGY WOULD BE FURTHER SOUTH...IF THIS SCENARIO PANS OUT WOULD NEED TO ADD SOME POPS AND MORE CLOUDS TUESDAY NIGHT INTO WEDNESDAY. FOR NOW...PREFER FLATTER SOLUTION OF EUROPEAN MODEL AND ENSEMBLE SPAGHETTI PLOTS FROM GFS. IN LIGHT OF THIS...HAVE KEPT THINGS DRY MONDAY THROUGH THURSDAY WITH ZONAL FLOW ALOFT AND WEAK RIDGING AT SURFACE. BY LATE IN THE WEEK IT LOOKS LIKE RETURN FLOW WILL BRING SOME POTENTIAL FOR CONVECTION FRIDAY SO HAVE ADDED CHANCE OF PRECIPITATION WITH WARMER TEMPERATURES ON DAY 7. .GLD...NONE. DLF
Hazardous weather outlook, May 2, 10:20 AM MDT, 4 hours 54 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SOMEWHAT MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION THROUGH TONIGHT. ANOTHER IN A SERIES OF UPPER LEVEL STORM SYSTEMS WILL MOVE ACROSS THE AREA...AND PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY ACROSS THE HIGHER TERRAIN OF COLORADO. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE EAST OF A LINE FROM YUMA COLORADO TO WILD HORSE COLORADO. THESE STORMS WILL THEN DRIFT EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN..SATURDAY THROUGH THURSDAY INSTABILITY AND MOISTURE WILL INCREASE SATURDAY. A STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE REGION...AND CAUSE SCATTERED THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. THESE STORMS WILL CONTINUE INTO SATURDAY NIGHT. THERE IS A GOOD CHANCE THESE THUNDERSTORMS WILL BECOME SEVERE SATURDAY AFTERNOON AND NIGHT. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SOME THUNDERSTORM ACTIVITY COULD LINGER INTO THE MORNING HOURS ON SUNDAY. HOWEVER...THE PROBABILITY OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. FS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.